News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Liver Diseases

Question: Bilirubin!!How high is too high?


 ES - Sun Sep 09, 2007 9:59 pm

Hello Doctor. My question is regarding my husband who is 44. I will tell you briefly about his history. He was the perfect image of health until April 2006 was diagnosed with ALL and underwent chemotherapy. In October 2006 he had a stem cell transplant and the donor was a male sibling. Despite that the donor was a 100% match, in april 2007 Graft Versus Host Disease attacked my husband's liver. The doctor got it under control with the prednisone and started him on 200 mg for few days and slowly decreased the dosage. Last week and finally after 4 months of steroids he was down to 15 mg of prednisone every other day. For the past 2-3 weeks the bilirubin has been going higher and doctors thought it was the posaconazole that he has been taking for the past months for a fungal infection on his lungs; therefore they stopped that, put a pick line for him and started infusing Abelet every night at home. However, last wednesday we got a phone call from the doc. that the bilirubin went up to 10.4(indirect 4.3/direct 6.1)rednisone. they believe the GVHD is back in the liver. I am very nervous specially when i look into his yellow eyes and he has been having average of 5 to 6 bowel movements a day and it's not diarrhea and he complains about pressure and sometimes pain on the right side which where the liver is. We have a doctor's appointment monday but i wanted to get your opinion. My question is how dangerous is 10.4 bilirubin? and are the symptoms that i mentioned normal when there is problem with the liver. Thank you in advance for taking the time to read this.
ES
 Dr. Chan Lowe - Tue Sep 11, 2007 10:27 pm

User avatar Hi ES,

In and of itself, a bilirubin level of 10.4 is not dangerous. It is an indicator that something else is going on, though. Bilirubin levels can get much higher than this without causing any trouble. The direct form tends to be even less dangerous that the indirect form.

Following up with his doctors to determine the cause of the liver dysfunction (causing the elevated bilirubin) and how to best treat it.

Best wishes.
 ES - Tue Sep 18, 2007 10:25 pm

Dear Dr. Lowe
Thank you for responding to my question. Last Monday september 10th we saw the doctor and my husband's bilirubin was still at 10.4. It was excatly what it was a week prior. So the doctor decided to wait another week maybe the prednisone will quick in since it was only 60 mg/day. Well yesterday sep. 17 we went back and as usual they run whole bunch of test for post transplant patient and of course they checked the liver. And since the liver results come out later on that day we received a phone call this morning that the bilirubin is up to 16.4 (indirect 6.9 and direct 9.5) and my husband needs to be admitted back to the hospital for them to try to figure out what's happening and of course to do a liver biospsy, an ultrasound and whole bunch of test. Now the funny thing when we got to the hospital today around noon the first thing they did of course was draw blood and early evening the doctor came and said that the total bilirubin was down to 14.0.
My question to you is: is it possible the total bilirubin went down from monday to tuesday by 2 points by itself? or is it some kind of miracle? Do you think his body wasn't responding to the prednisone and now it starts to respond. Because I mentioned in my first email that they believe it's GVHD(Graft Versus Host Disease) but now they want to biopsy to confirm. Can you please also try to tell me when someone has such high bilirubin what kind of treatment is given to bring it down and approximately how long does it take to start going down?
I forgot to mention some other tests related to the liver.
Albumin 2.6 L
Alkaline phos 171 H
Aspartate amino. 301 H
Ala amino 375 H
My last question to you. I was giving him milk thistle 3-4 times daily(40drops each dose) before the bilirubin reached 10.4. Please tell me did that have anything to do with making his liver worst. I hope i didn't damage anyhing.
As always i appreciate you taking the time to answer me and God bless you for saving lives.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here